Related Experiment Video
Updated: Jan 21, 2026

Dual-mode Imaging of Cutaneous Tissue Oxygenation and Vascular Function
Published on: December 8, 2010
Severe Cutaneous Adverse Reactions to Antiepileptic Drugs: A Nationwide Registry-Based Study in Korea
Chan Sun Park1, Dong Yoon Kang2,3, Min Gyu Kang4
1Department of Internal Medicine, Inje University Haeundae Paik Hospital, Busan, Korea.
Purpose:
Severe cutaneous adverse reactions (SCARs), including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS) to antiepileptic drug (AED), are rare, but result in significant morbidity and mortality. We investigated the major culprit drugs, clinical characteristics, and clinical course and outcomes of AED-induced SCARs using a nationwide registry in Korea.
Methods:
A total of 161 patients with AED-induced SCARs from 28 referral hospitals were analyzed. The causative AEDs, clinical characteristics, organ involvements, details of treatment, and outcomes were evaluated. We compared the clinical and laboratory parameters between SJS/TEN and DRESS according to the leading causative drugs. We further determined risk factors for prolonged hospitalization in AED-induced SCARs.
Results:
Carbamazepine and lamotrigine were the most common culprit drugs causing SCARs. Valproic acid and levetiracetam also emerged as the major causative agents. The disease duration and hospital stay in carbamazepine-induced SJS/TEN were shorter than those in other AEDs (P< 0.05, respectively). In younger patients, lamotrigine caused higher incidences of DRESS than other drugs (P= 0.045). Carbamazepine, the most common culprit drug for SCARs, was associated with a favorable outcome related with prolonged hospitalization in SJS (odds ratio, 0.12; 95% confidence interval, 0.02-0.63, P= 0.12), and thrombocytopenia was found to be a risk factor for prolonged hospitalization in DRESS.
Conclusion:
This was the first large-scale epidemiological study of AED-induced SCARs in Korea. Valproic acid and levetiracetam were the significant emerging AEDs causing SCARs in addition to the well-known offending AEDs such as carbamazepine and lamotrigine. Carbamazepine was associated with reduced hospitalization, but thrombocytopenia was a risk factor for prolonged hospitalization. Our results suggest that the clinical characteristics and clinical courses of AED-induced SCARs might vary according to the individual AEDs.
Related Concept Videos
Antiepileptic Drugs: Glutamate Antagonists
Antiepileptic Drugs: Calcium Channel Blockers
Calcium channel blockers exert their antiepileptic effects by targeting T-type calcium channels, which are integral to transmitting nerve signals in the central nervous system. These channels allow the passage of calcium ions, which are vital for neuronal communication. By inhibiting T-type calcium channels, calcium channel blockers effectively reduce the release of neurotransmitters and...
Antiepileptic Drugs: Sodium Channel Blockers
Sodium channel blockers modulate ion channels, particularly voltage-gated sodium channels. They block only sodium ion movement.
Among the most commonly prescribed antiepileptic drugs are...
Antiepileptic Drugs: GABAergic Pathway Potentiators
The key GABA pathway potentiators used in epilepsy management are as follows.
Benzodiazepines are a well-known class of drugs used for...
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Acids, Bases and Neutralization Reactions

